- Oct 30th, 2015
- Sean M. Fox
Originally published at Pediatric EM Morsels on January 10, 2014. Reposted with permission.
Follow Dr. Sean M. Fox on twitter @PedEMMorsels
This little Morsel stems from a intellectually fun conversation with Dr. Modisett (for those of you overseas, Dr. Modisett is one of our brilliant and illustrious Chief Residents at Carolinas – yes, I am spoiled). This is another great reason to discuss not throwing antibiotics at every kid with an ear.
Serum Sickness Basics
- Serum Sickness is considered a Type III hypersensitivity reaction.
- Follows the administration of Foreign Proteins or Chemicals.
- Antigen-antibofy complexes get deposited along the basement membranes of small vessels.
- An inflammatory response occurs that leads to joint, skin, and systemic manifestations.
- The true pathophysiology is unclear.
- It is a self-limited condition, but the presentation can be quite dramatic and concerning to families.
- 50% of children, in one study, required hospitalization due to severe symptoms.
Serum Sickness Presentation
- Serum Sickness and “Serum Sickness-Like Reactions” are similar in presentation.
- Rash (most often uricaria)
Serum Sickness – Like Reaction
- Often used when referring to medication associated reactions.
- Differs from Serum Sickness in that it infrequently has associated proteinuria and lymphadenopathy.
- More often reported in children.
- More likely to occur during or following a second course of antibiotics (particularly Cefaclor).
- Often occurs within the first 1 to 3 weeks after initiation of the offending drug.
Serum Sickness Causes
- Anti-venom created from Horse Serum.
- Historically, the term was derived the administration of Horse Serum that had been given to treat Diptheria. Ah, yes… the good ol’days.
- Penicillins / Amoxicillin
- Thiazide Diuretics
- Many other medications.
Serum Sickness Treatment
- Steroids and antihistamines have been used — no real data to show utility.
- Stop offending agent!
- Give analgesics!
- Supportive care.
Brucculeri M, Charlton M, Serur D. Serum sickness-like reaction associated with cefazolin. BMC Clin Pharmacol. 2006 Feb 23;6:3. PMID: 16504095. [PubMed] [Read by QxMD]
King BA, Geelhoed GC. Adverse skin and joint reactions associated with oral antibiotics in children: the role of cefaclor in serum sickness-like reactions. J Paediatr Child Health. 2003 Dec;39(9):677-81. PMID: 14629499. [PubMed] [Read by QxMD]
Vial T, Pont J, Pham E, Rabilloud M, Descotes J. Cefaclor-associated serum sickness-like disease: eight cases and review of the literature. Ann Pharmacother. 1992 Jul-Aug;26(7-8):910-4. PMID: 1504397. [PubMed] [Read by QxMD]